Fully nonlinear integro-differential equations

From Mwiki

(Difference between revisions)
Jump to: navigation, search
Line 39: Line 39:
<div cellspacing="0" style="width:100%;background:#DDEEFF;color:inherit;;">
<div cellspacing="0" style="width:100%;background:#DDEEFF;color:inherit;;">
<blockquote>
<blockquote>
-
'''Note'''. In several articles <ref name="BI"/><ref name="BIC2"/><ref name="BIC"/>, fully nonlinear integro-differential equations of the form $F(D^2 u, Du, u, x, I)=f(x)$ are analyzed, where $I$ is a [[linear integro-differential operator]]. This is a rigid structure for an equation. For example if an equation is purely integro-differential (it does not depend on $D^2u$, $Du$ or $u$) then it is forced to be linear: $I = [F(x,\cdot)^{-1}f(x)]$.
+
'''Note'''. In several articles <ref name="BI"/><ref name="BIC2"/><ref name="BIC"/>, fully nonlinear integro-differential equations of the form $F(D^2 u, Du, u, x, I)=f(x)$ are analyzed, where $I$ is a [[linear integro-differential operator]]. This is a rigid structure for an equation because if, for example, an equation is purely integro-differential (it does not depend on $D^2u$, $Du$ or $u$) then it is forced to be linear: $I = [F(x,\cdot)^{-1}f(x)]$.
On the other hand, the results in these papers apply to the more general definitions of fully nonlinear integro-differential equations as well. The reason for that restriction seems to be just to have an equation that is short to write down.
On the other hand, the results in these papers apply to the more general definitions of fully nonlinear integro-differential equations as well. The reason for that restriction seems to be just to have an equation that is short to write down.

Revision as of 02:56, 27 May 2011

Fully nonlinear integro-differential equations are a nonlocal version of fully nonlinear elliptic equations of the form $F(D^2 u, Du, u, x)=0$. The main examples are the integro-differential Bellman equation from optimal control, and the Isaacs equation from stochastic games.

The general definition of ellipticity provided below does not require a specific form of the equation. However, the main two applications are the two above.

Definition [1][2]

Given a family of linear integro-differential operators $\mathcal{L}$, we define the extremal operators $M^+_\mathcal{L}$ and $M^-_\mathcal{L}$: \begin{align*} M^+_\mathcal{L} u(x) &= \sup_{L \in \mathcal{L}} \, L u(x) \\ M^-_\mathcal{L} u(x) &= \inf_{L \in \mathcal{L}} \, L u(x) \end{align*}

We define a nonlinear operator $I$ to be elliptic in a domain $\Omega$ with respect to the class $\mathcal{L}$ if it assigns a continuous function $Iu$ to every function $u \in L^\infty(\R^n) \cap C^2(\Omega)$, and moreover for any two such functions $u$ and $v$: \[M^-_\mathcal{L} [u-v](x)\leq Iu(x) - Iv(x) \leq M^+_\mathcal{L} [u-v] (x), \] for any $x \in \Omega$.

A fully nonlinear elliptic equation with respect to $\mathcal{L}$ is an equation of the form $Iu=0$ in $\Omega$ with $I$ uniformly elliptic respect to $\mathcal{L}$.

Examples

The two main examples are the following.

\[ \sup_{a \in \mathcal{A}} \, L_a u(x) = f(x), \] where $L_a$ is some family of linear integro-differential operators indexed by an arbitrary set $\mathcal{A}$.

The equation appears naturally in problems of stochastic control with Levy processes.

The equation is uniformly elliptic with respect to any class $\mathcal{L}$ that contains all the operators $L_a$.

\[ \sup_{a \in \mathcal{A}} \ \inf_{b \in \mathcal{B}} \ L_{ab} u(x) = f(x), \] where $L_{ab}$ is some family of linear integro-differential operators with two indices $a \in \mathcal A$ and $b \in \mathcal B$.

The equation appears naturally in zero sum stochastic games with Levy processes.

The equation is uniformly elliptic with respect to any class $\mathcal{L}$ that contains all the operators $L_{ab}$.

Note. In several articles [3][4][5], fully nonlinear integro-differential equations of the form $F(D^2 u, Du, u, x, I)=f(x)$ are analyzed, where $I$ is a linear integro-differential operator. This is a rigid structure for an equation because if, for example, an equation is purely integro-differential (it does not depend on $D^2u$, $Du$ or $u$) then it is forced to be linear: $I = [F(x,\cdot)^{-1}f(x)]$. On the other hand, the results in these papers apply to the more general definitions of fully nonlinear integro-differential equations as well. The reason for that restriction seems to be just to have an equation that is short to write down.

References

  1. Caffarelli, Luis; Silvestre, Luis (2009), "Regularity theory for fully nonlinear integro-differential equations", Communications on Pure and Applied Mathematics 62 (5): 597–638, doi:10.1002/cpa.20274, ISSN 0010-3640, http://dx.doi.org/10.1002/cpa.20274 
  2. Caffarelli, Luis; Silvestre, Luis, "Regularity results for nonlocal equations by approximation", Archive for Rational Mechanics and Analysis (Berlin, New York: Springer-Verlag): 1–30, ISSN 0003-9527 
  3. Barles, Guy; Imbert, Cyril (2008), "Second-order elliptic integro-differential equations: viscosity solutions' theory revisited", Annales de l'Institut Henri Poincaré. Analyse Non Linéaire 25 (3): 567–585, doi:10.1016/j.anihpc.2007.02.007, ISSN 0294-1449, http://dx.doi.org/10.1016/j.anihpc.2007.02.007 
  4. Barles, G.; Chasseigne, Emmanuel; Imbert, Cyril (2008), "On the Dirichlet problem for second-order elliptic integro-differential equations", Indiana University Mathematics Journal 57 (1): 213–246, doi:10.1512/iumj.2008.57.3315, ISSN 0022-2518, http://dx.doi.org/10.1512/iumj.2008.57.3315 
  5. Barles, Guy; Chasseigne, Emmanuel; Imbert, Cyril (2011), "Hölder continuity of solutions of second-order non-linear elliptic integro-differential equations", Journal of the European Mathematical Society (JEMS) 13 (1): 1–26, doi:10.4171/JEMS/242, ISSN 1435-9855, http://dx.doi.org/10.4171/JEMS/242 
Personal tools